Virginia, 2009

Heavy Snow in Virginia, December 5, 2009

December 5, 2009 · NWS RNK · 3 events in 3 counties and zones

A fairly weak area of low pressure developed along the Gulf coast and moved to the Carolina coast by early on December 5, bringing moderate snow to several mountain counties. Snow amounts ranged generally from 3 to 6 inches and mainly affected higher elevations.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A fairly weak area of low pressure developed along the Gulf coast and moved to the Carolina coast by early on December 5, bringing moderate snow to several mountain counties. Snow amounts ranged generally from 3 to 6 inches and mainly affected higher elevations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 5, 4:14 AM EST, 46 minutes earlier.

Area forecast discussion, Dec 5, 4:14 AM EST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
414 AM EST SAT DEC 5 2009

.SYNOPSIS...
LOW PRESSURE WILL DEVELOP AND MOVE RAPIDLY ALONG THE SOUTHEAST
COAST THIS MORNING...REACHING THE OUTER BANKS OF NORTH CAROLINA
BY THIS AFTERNOON...AND EXITING THE MID ATLANTIC COAST AREA BY
THIS EVENING. COLD HIGH PRESSURE WILL BUILD IN BEHIND THE SYSTEM
FOR OVERNIGHT.

&&

.NEAR TERM /THROUGH TONIGHT/...
MOST SURFACE OBSERVATION ABOVE FREEZING EARLY THIS MORNING WITH ONLY
PATCH DRIZZLE BEING REPORTED ALONG THE BLUE RIDGE. AS MOISTURE
CONTINUES TO ADVANCE INTO THE AREA WITH A DISTURBANCE TRACKING ALONG
THE COAST...WILL SEE TEMPERATURES DROP AS AIR COLUMN COOLS TO THE
WET BULB. LIGHT RAIN WILL QUICKLY TURN OVER TO SNOW ACROSS THE WEST
EARLY THIS MORNING. ALONG THE FOOTHILLS...HIGHER ELEVATIONS WILL SEE
THE CHANGE TO SNOW EARLY THIS MORNING...THEN IN THE LOWER ELEVATIONS
BY LATE IN THE MORNING. ALONG THE VA/NC BORDER...MILD TEMPERATURES
SHOULD HOLD OFF SNOW CHANCES UNTIL LATE IN THE AFTERNOON. THE
PIEDMONT OF CENTRAL VIRGINIA...NORTH OF HIGHWAY 460...SHOULD SEE A
CHANGE OVER BY THE AFTERNOON. THIS STORM IS PICKING UP SPEED AND
SHOULD EXIT WITH PRECIPITATION ENDING THIS EVENING.

ACCUMULATIONS TRICKY FOR THE FIRST WIDESPREAD SNOW EVENT OF THE
SEASON. FIRST...MOISTURE ADVANCING INTO THE AREA WAS A FEW HOURS
LATE AND THIS HAS HELD TEMPERATURES UP THROUGH THE EARLY MORNING
HOURS. SECOND...GROUND TEMPERATURES IN THE UPPER 30S TO MID 40S
ACROSS THE AREA WILL MELT SNOW IN THE ONSET. INTO THE
AFTERNOON...GROUND TEMPERATURES WILL HAVE COOLED AND SNOWFALL RATES
WILL PICK UP FOR SNOW TO ACCUMULATE. ROAD SURFACES THROUGH THE DAY
SHOULD WITH STAND ANY ACCUMULATIONS WITH POSSIBLE SLUSH BY DAYS END.
FORECAST ACCUMULATIONS CAN BE SEE ON RNK WEBSITE...WITH THE HIGHEST
AMOUNTS OVER THE ALLEGHANY HIGHLANDS AND SOUTHERN SHENANDOAH VALLEY.
AS THE STORM TRACKS ALONG THE VA/NC COAST...DYNAMICS AND ISENTROPIC
LIFT INCREASES OVER RNK NORTH. WITH 4 OR MORE INCHES EXPECTED...HAVE
UPGRADED ALLEGHANY HIGHLANDS AND SOUTHERN SHENANDOAH VALLEY TO A
WINTER STORM WARNING INTO THIS EVENING.

TEMPERATURES ANOTHER TOUGH CALL AS AREAS ALONG AND WEST OF THE BLUE
RIDGE WILL SEE MAXIMUM TEMPERATURES THIS MORNING. IN THE
PIEDMONT...MAXIMUM TEMPERATURE MAY BE REACHED BY NOON. WITH
PRECIPITATION FALLING THROUGH THE AFTERNOON AND COLD AIR FILTERING
IN...TEMPERATURES WILL REMAIN STEADY AND/OR FALL. THE COLDEST AIR OF
THE SEASON WILL CONTINUE TO FILTER INTO THE REGION WITH SURFACE HIGH
PRESSURE OVER THE AREA SUNDAY MORNING. WITH COLD AIR AND SNOW ON THE
GROUND...TEMPERATURE WILL RADIATE DOWN INTO THE 20S...SOME TEENS
ACROSS THE MOUNTAINS. WITH TEMPERATURES DROPPING VERY QUICKLY
SATURDAY EVENING...WATER AND SLUSH ON THE ROADS WILL FREEZE
OVERNIGHT. BLACK ICE WILL BE A PROBLEM...ESPECIALLY ON SECONDARY
ROADWAYS.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
500 MB HEIGHTS RISE AND SURFACE HIGH PRESSURE BUILDS INTO THE AREA
ON SUNDAY. THE CENTER OF THE HIGH CROSSES THE FORECAST AREA ON
SUNDAY NIGHT. WENT WITH COOLER MET GUIDANCE FOR MAXIMUM TEMPERATURES
ON SUNDAY EXPECTING THERE WILL STILL BE SOME SNOW ON THE GROUND FROM
THE FOOTHILLS WEST ACROSS THE MOUNTAINS.

MODELS ARE SHOWING A WEAK SHORT WAVE IN THE NORTHERN STREAM ON
MONDAY. THIS FEATURE PUSHES A WEAK FRONT INTO THE OHIO VALLEY ON
MONDAY. AS THE HIGH MOVES OFFSHORE...SOUTHWEST LOW LEVEL FLOW WILL
START INCREASING THE MOISTURE ACROSS THE AREA. LEFT A LOW CHANCE OF
UPSLOPE SHOWERS IN THE MOUNTAINS. TOOK A BLEND OF GUIDANCE FOR
SUNDAY NIGHT AND MONDAY.

A COLDER HIGH MOVES INTO THE AREA ON TUESDAY. SLIGHTLY INCREASES
PROBABILITY OF PRECIPITATION ON TUESDAY NIGHT BASED ON THE TIMING
AND LIFT OF THE 00Z GFS ENSEMBLE AND ECMWF WITH THE LARGE SOUTHERN
STREAM SYSTEM.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
LEANED MEDIUM RANGE GRIDS TOWARDS A BLEND OF HPCGUIDE AND ECMWF 00Z.
QUASI ZONAL FLOW EXPECTED WITH SOME AMPLIFICATION OF THE PATTERN ON
TUESDAY INTO WEDNESDAY. HIGH PRESSURE WILL SLIDE EASTWARD ON
TUESDAY. DECIDED TO DECREASE POPS FOR TUESDAY AND PLAY BEST CHANCES
IN THE WEST. MOISTURE SLOWLY INCREASES AS A FRONTAL BOUNDARY
APPROACHES FROM THE WEST TUESDAY AFTERNOON. AS THE LOW PRESSURE
CENTER AND FRONT SPREAD EAST THE CHANCES OF PCPN INCREASE TUESDAY
NIGHT AND WEDNESDAY. ELECTED TO GO WITH LIKELY POPS FOR WEDNESDAY
WITH THE CONSISTENCY OF THE MODELS. AS LOW PRESSURE LIFTS NORTHEAST
AND COLD FRONT PUSHES INTO THE ATLANTIC OCEAN. KEEP SOME CHCY POPS
IN THE WESTERN MOUNTAINS WEDNESDAY NIGHT INTO THURSDAY. PLAYED
HIGHEST POPS IN THE NORTHWEST. HIGH PRESSURE WILL BUILD EAST INTO
THE AREA FROM THE TENNESSEE VALLEY ON THURSDAY INTO THURSDAY NIGHT.
KEPT SOME CHCY POPS IN THE WEST WITH THE PASSAGE OF A WARM FRONT
ON FRIDAY.

&&

.AVIATION /09Z SATURDAY THROUGH WEDNESDAY/...
LOW CLOUDS AND WINTRY WEATHER(SNOW/RAIN) WILL HINDER AVIATION
OPERATIONS LATE TONIGHT AND SATURDAY. PILOTS SHOULD CHECK AIRMETS
AND SIGMETS FOR TURBULENCE...ICING AND IFR/MOUNTAIN OBSCURATIONS.
DETERIORATING FLIGHT CONDITIONS ARE EXPECTED TONIGHT INTO SATURDAY
AS A COASTAL LOW PRESSURE DEVELOPS. MOISTURE IS SLOWLY LIFTING
NORTH ACROSS THE CAROLINAS THIS EVENING. PRECIPITATION WILL SPREAD
INTO OUR AREA BY AROUND DAYBREAK...AND CIGS/VSBYS WILL RAPIDLY
LOWER TO IFR AT ALL TAF SITES BY 15Z- PROBABLY SOONER. THE
PRECIPITATION WILL BE MAINLY ALL SNOW AT BLF AND LWB...SNOW WITH
SOME RAIN MIX AT ROA AND LYH...AND MAINLY RAIN AT DAN. THE SNOW
WILL LIKELY BE HEAVY ENOUGH TO ACCUMULATE ON THE GROUND...THOUGH
SHOULD BE SLUSHY AND WET. WITH THE HEAVIER SNOW...FLIGHT
CONDITIONS WILL LIKELY DROP TO VLIFR.

THE PRECIP WILL MOVE OUT OF THE AREA QUICKLY LATER SATURDAY
AFTERNOON...AND THERE WILL BE IMPROVING FLIGHT CONDITIONS. ALL
SITES SHOULD BECOME VFR BY 00 TO 03Z. HIGH PRESSURE WILL BRING VFR
CONDITIONS FOR SUNDAY INTO MONDAY. ANOTHER WEAK COLD FRONT MAY
BRING BRIEF MVFR CONDITIONS IN CLOUDS AND LIGHT PRECIP BY MONDAY
NIGHT INTO TUESDAY. IFR CONDITIONS MAY BE POSSIBLE TUESDAY NIGHT
AND WEDNESDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WINTER WEATHER ADVISORY UNTIL 7 PM EST THIS EVENING FOR VAZ007-
     009>018.
     WINTER STORM WARNING UNTIL 11 PM EST THIS EVENING FOR VAZ019-
     020-023-024.
     WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO 11 PM EST
     THIS EVENING FOR VAZ022-034-035-045>047.
NC...WINTER WEATHER ADVISORY UNTIL 7 PM EST THIS EVENING FOR NCZ001-
     002-018.
WV...WINTER WEATHER ADVISORY UNTIL 7 PM EST THIS EVENING FOR
     WVZ042>045.

&&

SYNOPSIS...RCS
NEAR TERM...RCS
SHORT TERM...AMS
LONG TERM...KK
AVIATION...JJ/KK
Hazardous weather outlook, Dec 5, 3:51 AM EST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
351 AM EST SAT DEC 5 2009

NCZ001-002-018-VAZ007-009>018-WVZ042>045-061000-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-MERCER-SUMMERS-MONROE-
GREENBRIER-
351 AM EST SAT DEC 5 2009

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. THE HAM
RADIO NETWORK HAS BEEN ACTIVATED AND WILL REMAIN UP THROUGH 7:00
PM SATURDAY.

VAZ022-034-035-045>047-061000-
ROANOKE-BEDFORD-AMHERST-CAMPBELL-APPOMATTOX-BUCKINGHAM-
351 AM EST SAT DEC 5 2009

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO
11 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. THE HAM
RADIO NETWORK HAS BEEN ACTIVATED AND WILL REMAIN UP THROUGH 7:00
PM SATURDAY.

NCZ003>006-019-020-VAZ032-033-043-044-058-059-061000-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-HENRY-
PITTSYLVANIA-HALIFAX-CHARLOTTE-
351 AM EST SAT DEC 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SNOW MAY ACCUMULATE IN THE HIGHER ELEVATIONS

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. THE HAM
RADIO NETWORK HAS BEEN ACTIVATED AND WILL REMAIN UP THROUGH 7:00
PM SATURDAY.

VAZ019-020-023-024-061000-
ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-
351 AM EST SAT DEC 5 2009

...WINTER STORM WARNING IN EFFECT UNTIL 11 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. THE HAM
RADIO NETWORK HAS BEEN ACTIVATED AND WILL REMAIN UP THROUGH 7:00
PM SATURDAY.

RCS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Alleghany

When
December 5, 5:00 AM EST to 8:00 PM EST
Where
Alleghany forecast zone
Reported by
Department of Highways
Coordinates
37.791, -80.000 (the zone’s center; the record gives no point)

From 3 to 6 inches fell across higher elevations in the county.

Heavy Snow, Rockbridge

When
December 5, 5:00 AM EST to 9:00 PM EST
Where
Rockbridge forecast zone
Reported by
COOP Observer
Coordinates
37.774, -79.418 (the zone’s center; the record gives no point)

Portions of the county received from 3 to 6 inches of snow with isolated amounts up to 8 inches.

Heavy Snow, Bath

When
December 5, 6:00 AM EST to 10:00 PM EST
Where
Bath forecast zone
Reported by
COOP Observer
Coordinates
38.059, -79.741 (the zone’s center; the record gives no point)

From 4 to 6 inches of snow fell across most of the county.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 206831, 206837, 206833.